Colorado, 2008

Flood in Colorado, May 31, 2008

May 31, 2008 · NWS GJT · 1 event in 1 county or zone

Warm temperatures caused rapid snowmelt and high flows on area rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Warm temperatures caused rapid snowmelt and high flows on area rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 1:35 PM MST, 9 hours 55 minutes earlier.

Area forecast discussion, May 31, 1:35 PM MST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT SAT MAY 31 2008

...RIVERS WILL CONTINUE TO RISE THROUGH EARLY NEXT WEEK...

.SHORT TERM...TONIGHT THROUGH MONDAY...
AN UPPER LEVEL RIDGE OVER THE AREA IS PROVIDING DRY AND WARM
CONDITIONS TO EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON. THE
RIDGE WILL FLATTEN SUNDAY NIGHT AND MONDAY AS A VERY WEAK MID LEVEL
DISTURBANCES RIDE OVER IT AND A LOW PRESSURE SYSTEM OVER THE PACIFIC
NORTHWEST COAST SHIFTS INLAND TO THE NORTHERN ROCKIES. THIS WILL
BRING A FEW MORE CLOUDS TO THE AREA AND A SMALL CHANCE OF
THUNDERSTORMS TO THE FAR NORTH MONDAY AFTERNOON. TEMPERATURES WILL
CONTINUE ON AN UPWARD TREND SUNDAY WITH AFTERNOON HIGHS TOPPING OUT
ABOUT 3 TO 6 DEGREES WARMER THAN TODAY. SLIGHTLY COOLER MONDAY BUT
STILL ABOVE NORMAL TEMPERATURES.

.LONG TERM...MONDAY THROUGH SATURDAY...
THE GRADIENT INCREASES MON NIGHT AS THE NEXT SHORTWAVE MOVES ACROSS
THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS ON TUE. AGAIN
MOISTURE OVER THE FORECAST AREA REMAINS LIMITED...BUT A FEW SHOWERS
OR THUNDERSTORMS ARE POSSIBLE OVER THE FAR NORTH. GENERALLY
PERSISTENT TEMPS THROUGH TUE WITH HIGHS A LITTLE ABOVE NORMAL AND
LOWS AROUND NORMAL.

THEN ON WED THE NEXT STRONGER DISTURBANCE WILL APPROACH THE FORECAST
AREA. THIS WILL RESULT IN AN INCREASE IN SOUTHWEST WINDS AHEAD OF THE
ASSOCIATED COLD FRONT THAT WILL PUSH INTO THE AREA FROM THE
NORTHWEST. THE ECMWF INDICATES THAT THE FRONT WILL MAKE IT ACROSS
MUCH OF THE AREA BY MIDDAY WED. BUT THE GFS IS ABOUT 12 HOURS
SLOWER... AND SHOWS THE FRONT JUST REACHING THE NORTHWEST CORNER
AROUND 00Z THU. THE GFS HAS TRENDED STRONGER WITH THIS DISTURBANCE...
WITH A GOOD LOW PRESSURE SYSTEM CENTERED OVER THE FORECAST AREA ON
THU. THE ECMWF ON THE OTHER HAND HAS TRENDED WEAKER. AND WITH ITS
FASTER SOLUTION...THE DISTURBANCE IS WELL EAST OF US ON THU. IF THE
GFS SOLUTION VERIFIES...WE COULD EXPECT TO SEE SCATTERED SHOWERS AND
THUNDERSTORMS OVER A GOOD PORTION OF THE AREA WED NIGHT-THU. WHILE
UNDER THE EC THERE WOULD BE LESS CHANCE OF SHOWERS...THEY WOULD BE
LIMITED TO THE NORTH AND LAST FOR A SHORTER TIME PERIOD. FOR THIS
FORECAST HAVE UPPED POPS A LITTLE FOR WED NIGHT-THU. BUT HAVE KEPT
EVEN THE HIGHEST POPS IN THE LOWER CHANCE CATEGORY. TEMPS WILL COOL
SIGNIFICANTLY BEHIND THE FRONT. HOWEVER TIMING WILL MAKE A BIG
DIFFERENCE. HAVE GENERALLY KEPT WED PREFRONTAL AND WARM...EXCEPT THE
FAR NORTHEAST. AS CAN BE GUESSED FROM THE ABOVE DISCUSSION...
CONFIDENCE IS RATHER LOW.

BEHIND THIS SYSTEM THE FLOW QUICKLY TRANSITIONS BACK TO SOUTHWEST AS
THE NEXT STRONGER SYSTEM DEVELOPS OVER THE PACIFIC NORTHWEST. A
DRYING AND WARMING TREND IS EXPECTED.

&&

.AVIATION...
VFR CONDITIONS EXPECTED OVER THE REGION THROUGH THIS WEEKEND AS HIGH
PRESSURE DOMINATES.

&&

.HYDROLOGY...
WARMER TEMPERATURES THROUGH THIS WEEKEND WILL ONCE AGAIN ACCELERATE
HIGH MOUNTAIN SNOW MELT...RESULTING IN A CONTINUED INCREASE IN RIVER
AND STREAM LEVELS/FLOWS.  LATEST CBRFC FORECASTS INDICATE PEAK
FLOWS/STAGES WITH THIS NEXT ROUND OF WARMER TEMPERATURES WILL OCCUR
ON MOST WESTERN CO AND EASTERN UT WATERWAYS DURING THE EARLY PART OF
THE UPCOMING WORK WEEK...THEN LOWERING SOME THEREAFTER IN RESPONSE TO
COOLER AIR FROM PACIFIC TROUGHS AND DISTURBANCES MOVING ACROSS THE
REGION NEXT WEEK.

SOME FLOOD WARNINGS CONTINUE IN ROUTT AND MOFFAT COUNTIES...AS
WELL AS SOME FLOOD ADVISORIES AT A FEW LOCATIONS IN WESTERN COLORADO
AND NORTHEAST UTAH.  MORE HIGHLIGHTS CAN BE EXPECTED NEXT WEEK...SO
STAY TUNED TO THE LATEST FORECASTS AND VISIT WEATHER.GOV/GJT FOR
MORE INFORMATION.

&&

.FIRE WEATHER...
HAVE ISSUED A RED FLAG WARNING FOR NW CO ZONES 201 AND 203 /BELOW
7000 FEET/ FOR SUNDAY 1300-2000 MDT FOR GUSTY SOUTHWEST WINDS AND
LOW RH. FLOW ALOFT STRENGTHENS SUN AS JET CORE MOVES OVER NE UT AND
NW CO AHEAD OF THE UPPER TROUGH MOVING INTO WA/OR. AMPLE SUNSHINE
WILL RESULT IN GOOD SFC HEATING AND SUBSEQUENT DEEP ATMOSPHERIC
MIXING SUN AFTERNOON THAT SHOULD TAP THE STRONGER WINDS ALOFT. AREAS
OF MOST CONCERN ARE THE WESTERN HALF OF ZONE 201...AND THE INTERSTATE
70 CORRIDOR OF ZONE 203. EXPECT SFC WINDS 10-20 MPH WITH GUSTS 25-30
MPH...SO SOMEWHAT OF A MARGINAL EVENT. AFTERNOON HUMIDITY 8-15 PCT.
GUSTY WINDS AND LOW RH WILL ALSO BE PRESENT IN ZONES 205 AND 207 ON
SUNDAY...BUT FUELS PAGE INDICATES FUELS ARE NOT CRITICAL THERE.

HAVE ELECTED TO FOREGO A FIRE WEATHER WATCH FOR MONDAY AS MODELS
INDICATE WINDS TO BE A LITTLE WEAKER. HOWEVER...COULD BE DEALING
WITH SOME VIRGA AND GUSTY OUTFLOW WINDS ACROSS NW CO ON MON
AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNINGS FOR THE ELK RIVER NEAR MILNER AND THE YAMPA
       RIVER NEAR STEAMBOAT SPRINGS AND DEERLODGE PARK UNTIL FURTHER
       NOTICE.
      FLOOD WATCH FOR THE EAST RIVER NEAR ALMONT UNTIL FURTHER
       NOTICE.
      FLOOD ADVISORY FOR THE WHITE RIVER NEAR MEEKER IN RIO BLANCO
       COUNTY AND THE EAGLE RIVER NEAR GYPSUM IN EAGLE COUNTY AND
       THE CRYSTAL RIVER NEAR REDSTONE UNTIL FURTHER NOTICE.
      RED FLAG WARNING FOR NW COLORADO FIRE ZONES 201 203 SUNDAY
       AFTERNOON AND EVENING.
.UT...FLOOD ADVISORY FOR THE GREEN RIVER NEAR JENSEN UNTIL FURTHER
       NOTICE.

SHORT TERM.....TAL
LONG TERM......EH
AVIATION.......TAL
HYDROLOGY......JRP/TAL
FIRE WEATHER...JAD
Hazardous weather outlook, May 31, 3:00 AM MST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT SAT MAY 31 2008

COZ001>014-017>023-UTZ022>025-027>029-010930-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
400 AM MDT SAT MAY 31 2008

...FLOOD WARNINGS...ADVISORIES...AND WATCHES IN EFFECT FOR A NUMBER
OF RIVER POINTS ACROSS WESTERN COLORADO AND EASTERN UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MANY RIVERS...CREEKS...AND STREAMS WILL CONTINUE TO RISE DUE TO
WARMER TEMPERATURES ACCELERATING THE HIGH MOUNTAIN SNOW
MELT. SOME RIVERS AND STREAMS WILL REMAIN ABOVE BANKFULL AND A FEW
IN NORTHWEST COLORADO WILL REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE
THROUGH TONIGHT. FOR MORE INFORMATION ON RIVER FLOODING IN THE
REGION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RISE DURING THE FIRST
FEW DAYS OF NEXT WEEK...FOLLOWED BY LOWERING WATER LEVELS THROUGH THE
REMAINDER OF THE WEEK AS COOLER TEMPERATURES SLOW THE SNOW MELT.
OUTDOOR ENTHUSIASTS SHOULD USE CAUTION WHEN RECREATING NEAR CREEKS...
STREAMS AND RIVERS...AS FLOWS WILL BE COLD AND SWIFT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT
WEEK...MAINLY OVER THE NORTHERN MOUNTAINS. ANY THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
RAINFALL...AND SMALL HAIL. A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Routt

When
May 31, 11:30 PM MST to 11:59 PM MST
Where
Routt County, 2.24 mi WNW of Steamboat Ii to 1.18 mi ENE of Hitchens
Cause
Heavy Rain / Snow Melt
Crop damage
$3,000
Reported by
River/Stream Gage
Coordinates
40.513, -106.969

The Elk River near Milner exceeded flood stage and inundated low lying areas adjacent to the river, mainly consisting of pasture and farm land. Flooding continued into the following month. Please see the June 2008 Storm Data publication for a continuation on this event.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109745.